Alert archive / Wyoming / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 124, NWS Cheyenne, WY

August 3, 2020Albany County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 3, 2020, 5:55 PM MDT for Albany County, Wyoming. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2020, 5:55 PM MDT (23:55 UTC)
Expired
Aug 3, 2020, 6:30 PM MDT
In force
35 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 78 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 272 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-477 J/kg
Mixed-layer LCL
1630 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

301 
WUUS55 KCYS 032355
SVRCYS
WYC001-040030-
/O.NEW.KCYS.SV.W.0124.200803T2355Z-200804T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
555 PM MDT Mon Aug 3 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  East central Albany County in southeastern Wyoming...

* Until 630 PM MDT.

* At 554 PM MDT, a severe thunderstorm was located near Bosler, or 21
  miles north of Laramie, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Baldy Peak around 610 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4151 10586 4177 10560 4165 10528 4130 10529
TIME...MOT...LOC 2354Z 292DEG 25KT 4163 10560 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
2 follow-up statements
486 
WWUS55 KCYS 040016
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
616 PM MDT Mon Aug 3 2020

WYC001-040030-
/O.CON.KCYS.SV.W.0124.000000T0000Z-200804T0030Z/
Albany WY-
616 PM MDT Mon Aug 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EAST CENTRAL ALBANY COUNTY...

At 616 PM MDT, a severe thunderstorm was located 9 miles northeast of
Baldy Peak, or 25 miles northeast of Laramie, moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of east
central Albany County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4145 10571 4173 10548 4165 10528 4130 10529
TIME...MOT...LOC 0016Z 272DEG 29KT 4163 10536 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
860 
WWUS55 KCYS 040026
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
626 PM MDT Mon Aug 3 2020

WYC001-040035-
/O.EXP.KCYS.SV.W.0124.000000T0000Z-200804T0030Z/
Albany WY-
626 PM MDT Mon Aug 3 2020

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ALBANY COUNTY
WILL EXPIRE AT 630 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However small hail, gusty winds and heavy rain
are still possible with this thunderstorm.

LAT...LON 4145 10571 4173 10548 4165 10528 4130 10529
TIME...MOT...LOC 0025Z 292DEG 25KT 4161 10529 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 5:20 PM MDT, 35 minutes earlier.

Area forecast discussion, Aug 3, 5:20 PM MDT, 35 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
520 PM MDT Mon Aug 3 2020

.SHORT TERM...(This evening through Wednesday night)
Issued at 230 PM MDT Mon Aug 3 2020

Forecast concerns deal with continued severe thunderstorm
chances...followed by critical fire weather conditions Tuesday and
Wednesday.

Currently...Pesky frontal boundary remains over the CWA this
afternoon separating moist air to the east from very dry air to
the west. Front currently lays along a line from Red Feather Lakes
to Laramie to just west of Casper this afternoon. Seeing upper 50
Tds across Platte and Goshen Counties with low to mid 30 Tds over
Carbon County...west of the front. Storms beginning to form along
this boundary already this afternoon...moving southeast in the
northwest flow aloft.

Afternoon concerns with severe storms today. Panhandle remains
capped with current convective inhibition vales of 50 to 75 J/KG.
Along the Laramie Range where convection developing on
radar...looking at CAPE near 2000 J/KG. Latest NAM soundings show
we may not break that low level cap in the Panhandle this
afternoon...so severe storms not really a concern in the
Panhandle. What is concerning is southeast Wyoming where that
higher CAPE is in place along with 40kts sfc-6km shear. Hires
guidance continues to show potential for severe storms east of the
front to the Nebraska state line this afternoon...continuing into
mid evening.

Perhaps a better chance for severe thunderstorms Tuesday as
guidance suggesting drier air surging east across the Laramie
Range into the Panhandle Tuesday afternoon. Dryline type feature
could by the lifting feature we have been missing the past several
days. A little less shear tomorrow over today...but still looking
at sfc to 6km shear 30-35kts. SPC does show a Slight Risk area
identified for the southern Panhandle and eastern Laramie County
Tuesday afternoon.

&&

.LONG TERM...(Thursday through Monday)
Issued at 230 PM MDT Mon Aug 3 2020

The upper ridge to the west of the Continental Divide will shift east
across the Front Range and High Plains Wednesday through Thursday.
with winds aloft backing from northwesterly to southwesterly. Periodic
short waves aloft and surges of subtropical moisture (PWAT values above
an inch east of the Laramie Range) will produce scattered afternoon
and evening showers and thunderstorms. Marginal low-mid level shear
and instability may yield a few strong to marginally severe thunderstorms.
Drier and warmer air aloft (PWAT values decreasing by a half inch)
will result in only isolated diurnal convection over the Southeast
WY mountains Friday and Saturday. Above normal temperatures will
prevail with highs in the mid 80s to mid 90s and lows in the 50s
to lower 60s.

&&

.AVIATION...(For the 00Z TAFS through Tuesday afternoon)
Issued at 520 PM MDT Mon Aug 3 2020

Showers and thunderstorms will impact KLAR, KCYS, and maybe KBFF
this evening as a line of thunderstorms currently west of Interstate
25 move east across the eastern plains.  Thunderstorms should weaken
due to high CIN once they reach the western Nebraska panhandle, with
only a few showers expected for KSNY, KAIA, and KCDR.

HAZARDS/WEATHER TRENDS: VFR conditions will prevail, with brief MVFR-
IFR VIS in the heaviest thunderstorms. Activity should subside
between 02z to 04z.

&&

.FIRE WEATHER...
Issued at 230 PM MDT Mon Aug 3 2020

Stalled out cold front continues to lay across southeast Wyoming
along a line from Laramie to Riverton. West of the
front...afternoon humidity continues to be low...while areas east
of the front see almost daily chances for rain and thunderstorms.
Winds begin to get a little stronger Tuesday across Carbon County
(FWZ 303 and 304) where very low humidity continues. Red Flag
Warning has been issued for FWZ 303 and 304 for Tuesday with a
Fire Weather Watch now in effect for Wednesday afternoon. Front
finally begins to move east Thursday with gusty west winds
spreading eastward behind the departing front. Could see more
widespread critical fire weather conditions across southeast
Wyoming as this happens.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Red Flag Warning from 11 AM to 8 PM MDT Tuesday for WYZ303-304.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for WYZ303-304.

NE...None.
&&

SHORT TERM...GCC
LONG TERM...MJ
AVIATION...TJT
FIRE WEATHER...GCC
Hazardous weather outlook, Aug 3, 4:06 AM MDT, 13 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
406 AM MDT Mon Aug 3 2020

WYZ104-109>114-041015-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
406 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for south central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered afternoon afternoon and early evening
thunderstorms will develop. Severe weather is not expected.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Minimum humidity will fall below 15 percent with west winds gusting
to 30 mph Tuesday afternoon outside the mountains. Isolated to widely
scattered high based dry thunderstorms will be possible that may
result in additional fire starts. A Fire Weather Watch is in effect
for west and central Carbon County from 11 AM through 8 PM Tuesday.

Widely scattered afternoon thunderstorms will develop Wednesday
and Thursday, with more isolated coverage Friday and Saturday.
Severe weather is not expected.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119-
041015-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
406 AM MDT Mon Aug 3 2020

This hazardous weather outlook is for the western Nebraska
Panhandle...east central Wyoming...and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms will develop over the Laramie Range
during the early afternoon and move southeast onto the high
plains during the late afternoon and early evening. Isolated
strong to marginally severe thunderstorms producing hail up
to one inch and wind gusts of 50 to 60 mph will be possible.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Scattered afternoon and evening thunderstorms will develop
Tuesday through Thursday, becoming more isolated and confined
to the mountains Friday and Saturday. Strong to severe
thunderstorms producing large hail, wind gusts of 60 mph and
locally heavy rain will be possible along and east of the
Interstate 25 corridor Tuesday.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Aug 3, 5:08 PM MDT, 47 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
508 PM MDT Mon Aug 3 2020

WYZ101-103-105-106-115-116-040000-
Shirley Basin WY-South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Converse County Lower Elevations WY-North Laramie Range WY-
Laramie Valley WY-
508 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ALBANY AND
SOUTHWESTERN CONVERSE COUNTIES UNTIL 600 PM MDT...

At 508 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Boxelder to 7 miles southwest
of Wheatland Reservoir 3. Movement was east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Wheatland Reservoir 3 around 525 PM MDT.
  Laprele Reservoir around 540 PM MDT.
  Douglas around 600 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 135 and
153.

LAT...LON 4286 10533 4166 10532 4179 10593 4275 10594
TIME...MOT...LOC 2308Z 269DEG 18KT 4272 10584 4182 10583

Rubin
Special weather statement, Aug 3, 5:19 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
519 PM MDT Mon Aug 3 2020

WYZ116-117-040000-
South Laramie Range WY-South Laramie Range Foothills WY-
519 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND
NORTHWESTERN LARAMIE COUNTIES UNTIL 600 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm over
Horse Creek, or 19 miles northeast of Laramie, moving east at 15 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Horse Creek around 530 PM MDT.

LAT...LON 4134 10545 4151 10542 4154 10498 4125 10501
TIME...MOT...LOC 2318Z 278DEG 13KT 4143 10523

Rubin
Special weather statement, Aug 3, 5:36 PM MDT, 19 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
536 PM MDT Mon Aug 3 2020

WYZ106-115-116-040015-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
Laramie Valley WY-
536 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
615 PM MDT...

At 536 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bosler, or 25 miles northwest of Laramie, moving southeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Bosler around 550 PM MDT.
  Baldy Peak around 610 PM MDT.

This includes Interstate 80 in Wyoming between mile markers 306 and
308.

LAT...LON 4162 10591 4176 10577 4164 10528 4132 10568
TIME...MOT...LOC 2336Z 313DEG 23KT 4165 10578

Rubin
Special weather statement, Aug 3, 5:46 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Mon Aug 3 2020

WYZ117-118-040030-
Central Laramie County WY-South Laramie Range Foothills WY-
546 PM MDT Mon Aug 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 630
PM MDT...

At 546 PM MDT, Doppler radar was tracking a strong thunderstorm near
Whitaker, or 21 miles northwest of Cheyenne, moving east at 30 mph.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Whitaker around 600 PM MDT.

This includes Interstate 25 in Wyoming between mile markers 23 and
36.

LAT...LON 4140 10506 4148 10505 4155 10455 4119 10458
TIME...MOT...LOC 2346Z 279DEG 26KT 4143 10498

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:38 PM MDTFire Weather WatchCYS25 hr
Aug 3, 1:38 PM MDTRed Flag WarningCYS30 hr
Aug 3, 5:08 PM MDTSpecial Weather StatementCYS52 min
Aug 3, 5:19 PM MDTSpecial Weather StatementCYSLaramie41 min
Aug 3, 5:36 PM MDTSpecial Weather StatementCYSAlbany39 min
Aug 3, 5:46 PM MDTSpecial Weather StatementCYSLaramie44 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.